Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 27, NWS Northern Indiana

May 31, 2018Paulding County, Ohio; 4 counties in Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 31, 2018, 2:48 PM EDT for Paulding County, Ohio; 4 counties in Indiana. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 2:48 PM EDT (18:48 UTC)
Expired
May 31, 2018, 3:30 PM EDT
In force
42 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, IN, Allen County, IN, Huntington County, IN, Wells County, IN, Paulding County, OH

The radar

The Northern Indiana radar (KIWX), 60 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:00 PM EDTTSTM WND GST 451 Wnw Hessen Cassel, INESTIMATED 40-50 MPH WIND GUST. NEAR INTERSECTION OF US 27 AND I 469.
May 31, 3:15 PM EDTTSTM WND GST 452 W Bluffton, INESTIMATED 40-50 MPH WIND GUST WITH THUNDERSTORM OUTFLOW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

001 
WUUS53 KIWX 311848
SVRIWX
INC001-003-069-179-OHC125-311930-
/O.NEW.KIWX.SV.W.0027.180531T1848Z-180531T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
248 PM EDT THU MAY 31 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Allen County in northeastern Indiana...
  Huntington County in northeastern Indiana...
  Northern Wells County in northeastern Indiana...
  Northwestern Adams County in northeastern Indiana...
  Northwestern Paulding County in west central Ohio...

* Until 330 PM EDT.

* At 248 PM EDT, severe thunderstorms were located along a line
  extending from near Fort Wayne to near Van Buren, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fort Wayne, Huntington, New Haven, Bluffton, Ossian, Woodburn,
  Markle, Grabill, Aboite, Middletown, Roanoke, Warren, Lancaster,
  Zanesville, Uniondale, Mount Etna, Yoder, Wellsburg, Murray and
  Liberty Center.

This includes the following highways...
 Interstate 469 between mile markers 0 and 30.
 Interstate 69 in Indiana between mile markers 272 and 315.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4065 8564 4068 8564 4101 8539 4101 8534
      4107 8534 4112 8530 4126 8480 4125 8471
      4067 8516 4065 8545
TIME...MOT...LOC 1848Z 251DEG 25KT 4105 8521 4068 8553 

HAIL...1.00IN
WIND...60MPH
 
$$

CM
2 follow-up statements
766 
WWUS53 KIWX 311911
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
311 PM EDT THU MAY 31 2018

OHC125-311921-
/O.CAN.KIWX.SV.W.0027.000000T0000Z-180531T1930Z/
Paulding OH-
311 PM EDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PAULDING COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4065 8547 4102 8522 4116 8509 4123 8480
      4113 8480 4067 8516
TIME...MOT...LOC 1911Z 251DEG 25KT 4110 8502 4073 8534 

$$

INC001-003-069-179-311930-
/O.CON.KIWX.SV.W.0027.000000T0000Z-180531T1930Z/
Allen IN-Huntington IN-Wells IN-Adams IN-
311 PM EDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR CENTRAL ALLEN...SOUTHEASTERN HUNTINGTON...NORTHERN WELLS AND
NORTHWESTERN ADAMS COUNTIES...

At 311 PM EDT, severe thunderstorms were located along a line
extending from near New Haven to 6 miles south of Markle, moving east
at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fort Wayne, New Haven, Bluffton, Ossian, Woodburn, Markle,
Middletown, Warren, Zanesville, Uniondale, Yoder, Murray, Liberty
Center, Zulu, Buckeye, Tocsin, Kingsland, Nine Mile, Magley and
Travisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4065 8547 4102 8522 4116 8509 4123 8480
      4113 8480 4067 8516
TIME...MOT...LOC 1911Z 251DEG 25KT 4110 8502 4073 8534 

HAIL...1.00IN
WIND...60MPH
 
$$

CM
265 
WWUS53 KIWX 311924
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
324 PM EDT THU MAY 31 2018

INC001-003-069-179-311934-
/O.EXP.KIWX.SV.W.0027.000000T0000Z-180531T1930Z/
Allen IN-Huntington IN-Wells IN-Adams IN-
324 PM EDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ALLEN...SOUTHEASTERN
HUNTINGTON...NORTHERN WELLS AND NORTHWESTERN ADAMS COUNTIES WILL
EXPIRE AT 330 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4065 8547 4102 8522 4116 8509 4123 8480
      4113 8480 4067 8516
TIME...MOT...LOC 1924Z 251DEG 25KT 4113 8492 4076 8524 

$$

CM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:41 PM EDT, 7 minutes earlier.

Area forecast discussion, May 31, 2:41 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
241 PM EDT Thu May 31 2018

.SYNOPSIS...
Issued at 152 PM EDT Thu May 31 2018

Scattered showers and thunderstorms will continue through the
evening hours, with additional chances later tonight into Friday.
Otherwise, expect partly to mostly cloudy skies. Low temperatures
will be around 70 degrees. Friday will be cooler, with highs only
reaching into the upper 70s and low 80s. Dangerous swimming
conditions are expected at Lake Michigan beaches Friday afternoon.
Beachgoers should stay out of the water.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 236 PM EDT Thu May 31 2018

Ongoing convective complex moving across the Ohio valley expected
to continue on mainly eastward track given zonal flow in mean
cloud bearing layer while visible sat imagery depicting remnant
MCV over northern MO. Ample low level and boundary layer moisture
combined with increasing diurnal instability will have widely
scattered convection possible into the evening hours. Weak flow
and a weakly forced environment does not favor any organized
convection over much of the area...exception being southern CWA
where greater instability and a little enhanced helicity has
broken line of strong/severe storms. Precip chances continue
overnight as cold front approaches the area bringing enhanced mass
flux convergence along with an increasing low level shear with
additional enhanced shear contribution from MCV that HIRES
guidance has moving into central Indiana tonight. Precip chances
also linger into Friday as secondary short wave rotates through
around the backside of main upper trof. One more warm and muggy
night for all but the far NW CWA followed by cooler and drier
airmass moving in behind the front on Friday.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 236 PM EDT Thu May 31 2018

Water vapor imagery that is depicting upper trof coming onshore
in the Pacific NW Thursday morning will have re-enforcing jet
dynamics behind it as it pushes eastward and extends from
Saskatchewan down into the northern plains by Saturday morning.
Downstream amplification will have ridging over the region for a
pleasant start to the weekend. Surface ridging extending down from
Canadian high pressure will have cooler and less humid airmass in
place providing for much more seasonable temperatures with a
morning low 55-60F and afternoon high 75-80F. Upstream trof will
continue eastward and and bring a surface frontal wave through the
area Saturday night/Sunday morning and bring a chance for
showers/storms. Models trending toward upper trof digging and
closing off over the great lakes region Sunday with plenty of
spread in timing and placement. Modest mid-level cold pool (-15C)
over the region could aid in some diurnal showers over the area
Sunday afternoon but forcing generally shifting east of the area.
Remainder of extended looking fairly quiet as weak surface ridging
builds into the region. NW flow aloft will keep temperatures
quite seasonable for this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 152 PM EDT Thu May 31 2018

VFR conditions are expected to prevail through the TAF period, with
only brief reductions to MVFR possible during any heavier showers
and thunderstorms this afternoon and evening. As of 1745Z, showers
and even a few thunderstorms were observed on radar, west and south
of the terminals. Otherwise, expect a wind shift by Friday morning
to the west-northwest as a cold front moves through.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from Friday afternoon through late
     Friday night for INZ003.

MI...Beach Hazards Statement from Friday afternoon through late
     Friday night for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 1 PM Friday to 5 AM EDT Saturday for
     LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...JAL
LONG TERM...JAL
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 31, 4:16 AM EDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
416 AM EDT Thu May 31 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-010830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
416 AM EDT Thu May 31 2018 /316 AM CDT Thu May 31 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are possible across the area this afternoon into
tonight. Isolated severe thunderstorms may be possible, especially
south of Route 24. Damaging winds as well as heavy rain will pose the
main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a small chance for thunderstorms Saturday night into Sunday

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-010830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
416 AM EDT Thu May 31 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Conditions will become hazardous for small craft Friday afternoon
into Friday night with the potential for dangerous swimming
conditions as well.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 31, 1:34 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
134 PM EDT THU MAY 31 2018

INZ022-023-311800-
Miami-Cass-
134 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASS AND MIAMI
COUNTIES...

At 132 PM EDT...a strong thunderstorm was located near
Logansport...moving northeast at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Logansport, Peru, Grissom Afb, Walton, Bunker Hill, Mexico, Lincoln,
Wells, Galveston, Miami, Erie, Denver, Onward, Clymers, Bennetts
Switch, Deedsville, Wawpecong, Hoover, Peoria and Nead.

Torrential rainfall is also occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4056 8637 4069 8637 4070 8653 4091 8616
      4091 8595 4057 8594
TIME...MOT...LOC 1732Z 239DEG 49KT 4068 8636

JAL
Special weather statement, May 31, 1:57 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Northern Indiana
157 PM EDT THU MAY 31 2018

INZ016-017-024-025-311830-
Wabash-Whitley-Huntington-Kosciusko-
157 PM EDT THU MAY 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WABASH...SOUTHERN
WHITLEY...NORTHWESTERN HUNTINGTON AND SOUTHEASTERN KOSCIUSKO
COUNTIES...

At 157 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near North Manchester to near Wabash.
Movement was northeast at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Huntington, Wabash, Columbia City, North Manchester, South Whitley,
Andrews, Roann, Lagro, Laud, Richvalley, Liberty Mills, Collamer,
Raber, Bippus, Luther, Peabody, Ijamsville, Servia, Lincolnville and
Bracken.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4076 8594 4089 8594 4106 8586 4121 8537
      4075 8558
TIME...MOT...LOC 1757Z 246DEG 24KT 4103 8575 4081 8591

CM
Special weather statement, May 31, 1:58 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Northern Indiana
158 PM EDT THU MAY 31 2018

INZ022>024-032-311830-
Wabash-Miami-Cass-Grant-
158 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WABASH...WESTERN
GRANT...SOUTHEASTERN CASS AND SOUTHERN MIAMI COUNTIES...

At 158 PM EDT, a strong thunderstorm was located over Grissom Afb,
moving east at 30 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Peru, Grissom Afb, Sweetser, Swayzee, Bunker Hill, La Fontaine,
Lincoln, Wells, Sims, Galveston, Miami, Converse, Amboy, Onward,
Bennetts Switch, Mier, Herbst, Wawpecong, Peoria and Somerset.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4045 8586 4057 8587 4056 8627 4077 8618
      4076 8569 4042 8577
TIME...MOT...LOC 1758Z 283DEG 27KT 4063 8615

CM
Special weather statement, May 31, 2:22 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Northern Indiana
222 PM EDT THU MAY 31 2018

INZ015-022-311845-
Cass-Fulton-
222 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FULTON AND
NORTHEASTERN CASS COUNTIES...

At 222 PM EDT, a strong thunderstorm was located 7 miles northeast of
Royal Center, or 11 miles north of Logansport, moving east at 20 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Fulton, Twelve Mile, Metea, Grass Creek, Leases Corner, Fletcher,
Lucerne and Marshtown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4085 8641 4096 8642 4103 8620 4083 8619
TIME...MOT...LOC 1822Z 269DEG 16KT 4091 8637

CM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:52 AM EDTSmall Craft AdvisoryIWX52 hr
May 31, 10:31 AM EDTBeach Hazards StatementIWX45 hr
May 31, 1:34 PM EDTSpecial Weather StatementIWXCass, Miami26 min
May 31, 1:57 PM EDTSpecial Weather StatementIWXWabash, Whitley33 min
May 31, 1:58 PM EDTSpecial Weather StatementIWXHoward32 min
May 31, 2:12 PM EDTSevere Thunderstorm WarningIWXHuntington, Wabash48 min
May 31, 2:19 PM EDTSevere Thunderstorm WarningIWXAllen, Huntington, Whitley41 min
May 31, 2:22 PM EDTSpecial Weather StatementIWXFulton23 min
May 31, 2:41 PM EDTSevere Thunderstorm WarningIWXKosciusko, Wabash34 min
May 31, 2:52 PM EDTSpecial Weather StatementIWXMiami23 min
May 31, 3:37 PM EDTSpecial Weather StatementIWXBlackford, Jay38 min
May 31, 4:13 PM EDTSpecial Weather StatementIWXJay32 min
May 31, 4:26 PM EDTSevere Thunderstorm WarningIWXJay34 min
May 31, 5:06 PM EDTSpecial Weather StatementIWXJay54 min
May 31, 5:45 PM EDTSpecial Weather StatementIWXLaPorte45 min
May 31, 7:13 PM EDTSpecial Weather StatementIWXPulaski32 min
May 31, 7:40 PM EDTSpecial Weather StatementIWXSteuben35 min
May 31, 7:46 PM EDTSpecial Weather StatementIWXFulton29 min
May 31, 7:55 PM EDTSpecial Weather StatementIWXKosciusko35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.